Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 

 

The trade-off between regularity and stability in Tikhonov regularization


Authors: M. Thamban Nair, Markus Hegland and Robert S. Anderssen
Journal: Math. Comp. 66 (1997), 193-206
MSC (1991): Primary 65R30; Secondary 65J20, 45B05
MathSciNet review: 1388891
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: When deriving rates of convergence for the approximations generated by the application of Tikhonov regularization to ill-posed operator equations, assumptions must be made about the nature of the stabilization (i.e., the choice of the seminorm in the Tikhonov regularization) and the regularity of the least squares solutions which one looks for. In fact, it is clear from works of Hegland, Engl and Neubauer and Natterer that, in terms of the rate of convergence, there is a trade-off between stabilization and regularity. It is this matter which is examined in this paper by means of the best-possible worst-error estimates. The results of this paper provide better estimates than those of Engl and Neubauer, and also include and extend the best possible rate derived by Natterer. The paper concludes with an application of these results to first-kind integral equations with smooth kernels.


References [Enhancements On Off] (What's this?)

  • 1. F. R. de Hoog, Review of Fredholm equations of the first kind, Application and numerical solution of integral equations (Proc. Sem., Australian Nat. Univ., Canberra, 1978) Monographs Textbooks Mech. Solids Fluids: Mech. Anal., vol. 6, Sijthoff & Noordhoff, Alphen aan den Rijn—Germantown, Md., 1980, pp. 119–134. MR 582987
  • 2. Heinz W. Engl and C. W. Groetsch (eds.), Inverse and ill-posed problems, Notes and Reports in Mathematics in Science and Engineering, vol. 4, Academic Press, Inc., Boston, MA, 1987. Papers from the Alpine-U.S. Seminar held in Sankt Wolfgang, June 1986. MR 1020304
  • 3. H.W. Engl and A. Neubauer, Optimal discrepancy principles for the Tikhonov regularization of integral equations of the first kind, In Constructive Methods for the Practical Treatment of Integral Equations, (G.Hämmerlin and K.-H.Hoffmann, eds.), Birkhäuser, Basel, Boston, Stuttgart, 1985, pp. 120-141. CMP 19:10
  • 4. S. George and M. T. Nair, Parameter choice by discrepancy principles for ill-posed problems leading to optimal convergence rates, J. Optim. Theory Appl. 83 (1994), no. 1, 217–222. MR 1298866, 10.1007/BF02191771
  • 5. S. George and M. T. Nair, On a generalized Arcangeli's method for Tikhonov regularization with inexact data, Research Report, CMA-MR 43-93; SMS-88-93, Australian National University, 1993.
  • 6. C. W. Groetsch, The theory of Tikhonov regularization for Fredholm equations of the first kind, Research Notes in Mathematics, vol. 105, Pitman (Advanced Publishing Program), Boston, MA, 1984. MR 742928
  • 7. Charles W. Groetsch, Inverse problems in the mathematical sciences, Vieweg Mathematics for Scientists and Engineers, Friedr. Vieweg & Sohn, Braunschweig, 1993. MR 1247696
  • 8. C. W. Groetsch and J. T. King, The saturation phenomena for Tikhonov regularization, J. Austral. Math. Soc. Ser. A 35 (1983), no. 2, 254–262. MR 704432
  • 9. M. Hegland, Numerische Lösung von Fredholmschen Integralgleichungen erster Art bei ungenauen Daten. PhD thesis, ETHZ, 1988.
  • 10. Markus Hegland, An optimal order regularization method which does not use additional smoothness assumptions, SIAM J. Numer. Anal. 29 (1992), no. 5, 1446–1461. MR 1182739, 10.1137/0729083
  • 11. M. Hegland, Variable Hilbert Scales and their Interpolation Inequalities with Applications to Tikhonov Regularization, Applicable Anal. 59 (1995), 207-223. CMP 96:09
  • 12. Tosio Kato, Perturbation theory for linear operators, 2nd ed., Springer-Verlag, Berlin-New York, 1976. Grundlehren der Mathematischen Wissenschaften, Band 132. MR 0407617
  • 13. S. G. Kreĭn and Ju. I. Petunin, Scales of Banach spaces, Uspehi Mat. Nauk 21 (1966), no. 2 (128), 89–168 (Russian). MR 0193499
  • 14. John Locker and P. M. Prenter, Regularization with differential operators. I. General theory, J. Math. Anal. Appl. 74 (1980), no. 2, 504–529. MR 572669, 10.1016/0022-247X(80)90145-6
  • 15. John Locker and P. M. Prenter, Regularization with differential operators. II. Weak least squares finite element solutions to first kind integral equations, SIAM J. Numer. Anal. 17 (1980), no. 2, 247–267. MR 567272, 10.1137/0717022
  • 16. Jürg T. Marti, Numerical solution of Fujita’s equation, Improperly posed problems and their numerical treatment (Oberwolfach, 1982), Internat. Schriftenreihe Numer. Math., vol. 63, Birkhäuser, Basel, 1983, pp. 179–187. MR 726772
  • 17. C. A. Micchelli and T. J. Rivlin, A survey of optimal recovery, Optimal estimation in approximation theory (Proc. Internat. Sympos., Freudenstadt, 1976) Plenum, New York, 1977, pp. 1–54. MR 0617931
  • 18. V. A. Morozov, Methods for solving incorrectly posed problems, Springer-Verlag, New York, 1984. Translated from the Russian by A. B. Aries; Translation edited by Z. Nashed. MR 766231
  • 19. M. Thamban Nair, A generalization of Arcangeli’s method for ill-posed problems leading to optimal rates, Integral Equations Operator Theory 15 (1992), no. 6, 1042–1046. MR 1188793, 10.1007/BF01203127
  • 20. Frank Natterer, Error bounds for Tikhonov regularization in Hilbert scales, Applicable Anal. 18 (1984), no. 1-2, 29–37. MR 762862, 10.1080/00036818408839508
  • 21. Andreas Neubauer, An a posteriori parameter choice for Tikhonov regularization in Hilbert scales leading to optimal convergence rates, SIAM J. Numer. Anal. 25 (1988), no. 6, 1313–1326. MR 972456, 10.1137/0725074
  • 22. David L. Phillips, A technique for the numerical solution of certain integral equations of the first kind, J. Assoc. Comput. Mach. 9 (1962), 84–97. MR 0134481
  • 23. Eberhard Schock, Parameter choice by discrepancy principles for the approximate solution of ill-posed problems, Integral Equations Operator Theory 7 (1984), no. 6, 895–898. MR 774730, 10.1007/BF01195873
  • 24. E. Schock, On the asymptotic order of accuracy of Tikhonov regularization, J. Optim. Theory Appl. 44 (1984), no. 1, 95–104. MR 764866, 10.1007/BF00934896
  • 25. Andrey N. Tikhonov and Vasiliy Y. Arsenin, Solutions of ill-posed problems, V. H. Winston & Sons, Washington, D.C.: John Wiley & Sons, New York-Toronto, Ont.-London, 1977. Translated from the Russian; Preface by translation editor Fritz John; Scripta Series in Mathematics. MR 0455365
  • 26. Manfred R. Trummer, A method for solving ill-posed linear operator equations, SIAM J. Numer. Anal. 21 (1984), no. 4, 729–737. MR 749367, 10.1137/0721049
  • 27. J. M. Varah, Pitfalls in the numerical solution of linear ill-posed problems, SIAM J. Sci. Statist. Comput. 4 (1983), no. 2, 164–176. MR 697171, 10.1137/0904012

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 65R30, 65J20, 45B05

Retrieve articles in all journals with MSC (1991): 65R30, 65J20, 45B05


Additional Information

M. Thamban Nair
Affiliation: Centre for Mathematics and Its Applications, Australian National University, Canberra ACT 0200, Australia
Address at time of publication: Department of Mathematics, Indian Institute of Technology, Madras - 600 036, India
Email: mtnair@acer.iitm.ernet.in

Markus Hegland
Affiliation: Centre for Mathematics and Its Applications, Australian National University, Canberra ACT 0200, Australia
Address at time of publication: Computer Sciences Laboratory, RSISE, Australian National University, Canberra ACT 0200, Australia
Email: Markus.Hegland@anu.edu.au

Robert S. Anderssen
Affiliation: Centre for Mathematics and Its Applications, Australian National University, Canberra ACT 0200, Australia
Address at time of publication: CSIRO Division of Mathematics and Statistics, GPO Box 1965, Canberra ACT 2601, Australia
Email: boba@cbr.dms.csiro.au

DOI: https://doi.org/10.1090/S0025-5718-97-00811-9
Received by editor(s): April 13, 1994
Received by editor(s) in revised form: November 13, 1995
Article copyright: © Copyright 1997 American Mathematical Society